Colorado, 2022

Flash Flooding and Damaging Winds in Colorado, July 2, 2022

July 2, 2022 · NWS PUB · 11 events in 1 county or zone

Scattered thunderstorms developed across parts of southern Colorado late in the day and into the evening. The strongest storms occurred across Pueblo County, where damaging winds up to 65 mph and heavy rainfall with localized flash flooding occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Scattered thunderstorms developed across parts of southern Colorado late in the day and into the evening. The strongest storms occurred across Pueblo County, where damaging winds up to 65 mph and heavy rainfall with localized flash flooding occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 2, 2:23 PM MST, 7 minutes earlier.

Area forecast discussion, Jul 2, 2:23 PM MST, 7 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
323 PM MDT Sat Jul 2 2022

.SHORT TERM...(This evening through Sunday)
Issued at 312 PM MDT Sat Jul 2 2022

Key messages:

1. Scattered thunderstorms expected into the evening, with locally
heavy rain, small hail, gusty outflow winds and lightning all
possible.

2. Afternoon thunderstorms again forecast for Sunday, greatest
chances over the mountains/valleys/I-25 corridor.

Scattered convection firing over the mountains/valleys this
afternoon, with some activity building eastward along the Raton Mesa
as well. Also seeing some storms developing in El Paso County, as
old boundary drifts southward and encounters pool of deeper
instability (CAPE around 1500 J/KG) centered over the Arkansas
Valley from Canon City eastward through Pueblo to near La Junta.
Lack of low/mid level shear (0-6km values 25 kts or less) limiting
storm strength so far, with strongest activity near the boundary in
El Paso County, and in the deeper moisture/more unstable air mass
down along the NM border. For the evening, scattered storms possible
many areas until sunset, best chance for a strong storm/heavy rain
looks to be in Las Animas/Baca Counties where instability is
greatest, though will have to keep an eye on Pueblo County also, as
converging outflows and pool of unstable air interact from 22z-01z.
Overnight, storms end over the eastern two thirds of the area, while
at least some showers/isolated t-storms persist over the swrn
mountains, as renewed push of deeper moisture arrives from NM.

On Sunday, upper pattern changes little, though there may be a small
upturn in convection as mid level moisture increases across the
area. Shear/upper forcing will remain weak, so again most activity
will be instability/terrain/boundary driven, with mainly a
localized heavy rain threat over the higher terrain. Max temps will
change little versus Saturday's numbers over the mountains, with
perhaps just a couple degf upward drift in readings on the plains.

.LONG TERM...(Sunday night through Saturday)
Issued at 312 PM MDT Sat Jul 2 2022

Key messages:

1) On Sunday evening, isolated to scattered PM thunderstorms could
still be lingering around for several locations along the I-25
corridor and central plains. A few storms will also be possible over
the mountains and San Luis Valley, even after midnight.

2) Scattered PM thunderstorms over the mountains and isolated storms
over the plains will be possible on Monday, mainly I-25 corridor.
Better chance of PM storms over plains on Tuesday through Thursday.
Flash flooding could be possible over the mountains, especially over
burn scar areas.

3) PM storms will be more confined to the mountains next Friday
and Saturday. A slight chance of flash flooding will continue to
be possible over the mountains, especially over burn scar areas,

4) Temperatures will return to right around the seasonal average,
then become much warmer by Friday and through next weekend.

Detailed discussion:

Sunday night through Monday...

Scattered to numerous thunderstorms which have formed over the
mountains during the afternoon will be moving out over the plains
during the evening on Sunday and into early Monday morning. The
latest CAMs generally agree with most of the thunderstorms moving
over northern areas of the I-25 corridor and over the central plains
and possibly a few isolated storms over the far eastern plains
closer towards midnight. The also HRRR keeps some new thunderstorm
development over the San Juan and Sangre de Cristo Mountains until
early in the morning hours on Monday with the continuous
southwesterly mid-level flow overhead. The NAM does show instability
dropping off quickly after midnight over the mountains, so it is
more likely that only showers will remain after this time and not
much in the way of any thunderstorm activity. The best CAPE and
shear over the area during the evening will be over the mountains
and mainly west of the I-25 corridor, with the highest values of
CAPE of nearly 2000 J/kg over the southern Sangre de Cristo
Mountains and highest areas of bulk shear will be over El Paso
County and transitioning to Pueblo County of near 35 kts, and also
the central and northern Continental Divide of shear near 40 kts.
Given these values, an isolated stronger or severe thunderstorm
cannot be ruled out before 9 PM. There will also be steeper mid
level lapse rates along the central and northern portions of the
I-25 corridor. The NAM3km does show inhibition over the plains
setting in after 6 PM, which may help to weaken any thunderstorms
that do move over these areas. Although DCAPE values are low,
soundings do reflect relatively high LCLs, therefore the cores
will be quite elevated and any collapsing cells may result in
stronger outflow winds as the main threat. Also with the elevated
cores, hail may be an issue, especially over areas of the northern
I-25 corridor and Palmer Divide where CAPE values are higher. The
other issue with the highest areas of CAPE over the southern
Sangre de Cristos will be if any thunderstorms develop over the
mountains and fail to move off due to weak mid-level shear. If
this occurs, it may produce torrential rainfall and potential
flash flooding before 8 PM, with burn scar areas being the most
vulnerable.

On Monday, the monsoonal moisture plume is going to begin to shift a
little more to the west and north as the ridge over the region
further strengthens. This will allow for afternoon and evening
thunderstorm activity to be more confined to the mountainous areas
of the CWA. There could be some thunderstorms moving off the
mountains and over the adjacent plains by later in the afternoon,
although given the mid-level flow being more from the SSW and fairly
weak, this should not allow for thunderstorms to move much further
east than the I-25 corridor. Most of the convection with the highest
precipitable water looks to remain over the the central and southern
areas of Continental Divide, as well as the southern Sangre de
Cristo Mountains. Given these favorable values most unstable CAPE of
around 1400 J/kg and steep mid level lapse rates between 7.5 C/km
and 8.5C/km, along with relatively weak shear, stronger storms with
high rainfall rates may occur and keep the risk of torrential
rainfall over these mountains with the burn scars areas most prone
to flash flooding. Instability does appear to be better over the
eastern plains than it has been in model runs over the previous days
with the NAM, however, the SREF still shows the better CAPE being
over the western half of the CWA.

Tuesday through Thursday...

Ensembles and deterministic models alike continue to show
consistency with long wave troughing over the northwestern CONUS
remaining nearly stationary and keeping the ridge over central CONUS
throughout this period in the forecast. As the ridge overhead begins
to flatten slightly, along with weak perturbations moving through in
the longwave troughing upstream, the monsoonal moisture plume will
shift back to being more over southeast Colorado, which will provide
more widely scattered to numerous PM thunderstorms to develop over
most areas of the CWA for Tuesday through Thursday. There will be a
weak cool front moving through late afternoon on Tuesday, with winds
shifting to a northeasterly-easterly direction over the plains,
which will allow for a slight cooldown on Wednesday through
Thursday. With the enhancement of mid-level moisture over the
mountains coupled with weak shear, there will continue to the the
threat of storms remaining nearly stationary and result in potential
flash flooding, especially over burn scar areas, for all 3 days
during the afternoon and evening hours.

Friday through Saturday...

By Friday, as the ridge begins to build back again over the region
and the upper level high over Texas begins to slightly retrograde
back to the west, the moisture plume will also shift back to the
west with a more north to south orientation of the ridge axis and
keep any thunderstorm initiation confined to the mountains with a
more northward mid-level flow. There will continue to be possible
flash flooding concerns over the burn scars due to weaker mid level
shear. Saturday will be very similar, with a slighter chance of
thunderstorms over the plains and storms being more isolated over
the mountains and confined mostly to the central mountains.
Temperatures on Friday and Saturday will also be much warmer under
the strengthening ridge with near 600 dm heights over western
Colorado showing up on the ECMWF at the 500mb level on Friday.
The GFS heights are not quite as high so perhaps not being quite
as hot if this model resolves the strength of the ridge better
than the ECMWF.  -Stewey

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 312 PM MDT Sat Jul 2 2022

VFR at all taf sites the next 24 hrs, with vcsh at the terminals
until 01z-03z this evening. Still low risk of a vcts as well, though
will monitor radar trends before adding a mention into the tafs, as
most storms have been small and fairly short-lived so far this
afternoon. Slow clearing of mid level convective debris then
expected after 03z. Little change for Sunday, with vcsh after 20z-
22z, and a risk of vcts 22z-00z.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PETERSEN
LONG TERM...STEWARD
AVIATION...PETERSEN
Hazardous weather outlook, Jul 2, 10:40 AM MST, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1140 AM MDT Sat Jul 2 2022

COZ058>089-093>099-031745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1140 AM MDT Sat Jul 2 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous thunderstorms will develop over the
mountains early this afternoon and spread off into portions of
the adjacent I-25 corridor after 3 PM. The main thunderstorm
risks will be lightning, and locally heavy rainfall which will be
capable of producing flash flooding on burn scars. Some small hail
and wind gusts up to 50 mph will be possible with the isolated
stronger storms.

An isolated strong to severe thunderstorm will be possible across
Kiowa, Bent, Prowers and Baca counties late this afternoon and early
evening.  Hail to around 1 inch in diameter along with heavy
rainfall will be the primary storm risks.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered to widespread thunderstorms are likely Sunday through
Wednesday, with the best coverage over the mountains. The primary
storm risks will be locally heavy rainfall, which could produce
flash flooding, especially on area burn scars. Lightning and small
hail will also be possible with the stronger storms.

Afternoon and evening thunderstorms will gradually become more
isolated to widely scattered Thursday and Friday, with the highest
coverage remaining over the higher terrain.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

10/SIMCOE

In the hours before

Special weather statement, Jul 2, 1:06 PM MST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Pueblo CO
206 PM MDT Sat Jul 2 2022

COZ072-087-022030-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
206 PM MDT Sat Jul 2 2022

...A strong thunderstorm will impact portions of central Huerfano
County through 230 PM MDT...

At 206 PM MDT, Doppler radar was tracking a strong thunderstorm over
southeastern Spring Burn Scar north of Highway 160, moving northeast
at 5 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Huerfano
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3752 10506 3757 10517 3771 10507 3764 10491
TIME...MOT...LOC 2006Z 215DEG 6KT 3759 10509

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

EP
Special weather statement, Jul 2, 1:43 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Pueblo CO
243 PM MDT Sat Jul 2 2022

COZ074-088-022130-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
243 PM MDT Sat Jul 2 2022

...A strong thunderstorm will impact portions of south central Las
Animas County through 330 PM MDT...

At 242 PM MDT, Doppler radar was tracking a strong thunderstorm near
Starkville, or 8 miles southwest of Trinidad. This storm was nearly
stationary.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cokedale, Starkville and Raton Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3704 10489 3719 10466 3702 10436 3699 10441
      3699 10480
TIME...MOT...LOC 2042Z 242DEG 4KT 3706 10459

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Rodriguez
Special weather statement, Jul 2, 2:09 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Pueblo CO
309 PM MDT Sat Jul 2 2022

COZ085-022145-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
309 PM MDT Sat Jul 2 2022

...A strong thunderstorm will impact portions of southwestern El Paso
County through 345 PM MDT...

At 309 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fountain, or 15 miles southeast of Colorado Springs, moving northeast
at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Southeastern Colorado Springs, Fountain, Security-Widefield, Fort
Carson and Hanover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3854 10479 3869 10485 3882 10457 3858 10446
TIME...MOT...LOC 2109Z 245DEG 10KT 3868 10462

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Rodriguez

The radar

The Pueblo radar (KPUX), 42 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

6 heavy rain, 3 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Pueblo

When
July 2, 2:30 PM MST to 4:30 PM MST
Where
Pueblo County, 4.29 mi NNW of Pueblo
Reported by
NWS Employee
Coordinates
38.320, -104.630

Heavy rainfall of 1.43 inches.

Heavy Rain, Pueblo

When
July 2, 2:49 PM MST to 4:49 PM MST
Where
Pueblo County, 5.54 mi SW of Pinon
Reported by
Public
Coordinates
38.380, -104.690

Heavy rainfall of 2.49 inches.

Heavy Rain, Pueblo

When
July 2, 2:50 PM MST to 4:50 PM MST
Where
Pueblo County, 3.87 mi SW of Pinon
Reported by
Public
Coordinates
38.390, -104.660

Heavy rainfall of 1.79 inches.

Heavy Rain, Pueblo

When
July 2, 2:52 PM MST to 4:52 PM MST
Where
Pueblo County, 4.08 mi SSW of Pinon
Reported by
Public
Coordinates
38.380, -104.650

Heavy rainfall of 1.99 inches.

Heavy Rain, Pueblo

When
July 2, 2:53 PM MST to 4:53 PM MST
Where
Pueblo County, 5.53 mi S of Pinon
Reported by
Public
Coordinates
38.350, -104.610

Heavy rainfall of 1.23 inches.

Heavy Rain, Pueblo

When
July 2, 3:05 PM MST to 4:05 PM MST
Where
Pueblo County, 4.68 mi SSW of Pinon
Reported by
Public
Coordinates
38.370, -104.650

Heavy rainfall of 1.08 inches.

Thunderstorm Wind, Pueblo

When
July 2, 3:14 PM MST to 3:17 PM MST
Where
Pueblo County, 3.53 mi WSW of Pinon
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
38.410, -104.670

Thunderstorm Wind, Pueblo

When
July 2, 3:21 PM MST to 3:24 PM MST
Where
Pueblo County, 1.38 mi N of Pinon
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.450, -104.610

Winds estimated at 65 mph.

Flash Flood, Pueblo

When
July 2, 4:23 PM MST to 6:23 PM MST
Where
Pueblo County, 4.8 mi WSW of Pinon to 4.69 mi WSW of Pinon
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.400, -104.690

Intersection is under water.

Flash Flood, Pueblo

When
July 2, 5:00 PM MST to 7:00 PM MST
Where
Pueblo County, 4.08 mi SSW of Pinon to 4.12 mi SSW of Pinon
Cause
Heavy Rain
Reported by
Public
Coordinates
38.380, -104.650

Water measured 24 inches, or more, crossing the road.

Flash Flood, Pueblo

When
July 2, 5:00 PM MST to 7:00 PM MST
Where
Pueblo County, 2.14 mi SSW of Pinon to 1.91 mi S of Pinon
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
38.400, -104.620

Water was estimated at 12 inches or more.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045305, 1045306, 1045307, 1045308, 1045309, 1045304, 1045310, 1045311, 1045301, 1045302, 1045303.